Hail, Pend Oreille
- When
- June 5, 3:00 PM PST to 3:05 PM PST
- Where
- Pend Oreille County, 3.29 mi WNW of Cusick
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.340, -117.370
A strong thunderstorm three miles west of Cusick dropped hail up to three quarters of an inch in diameter which covered the ground.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A strong thunderstorm three miles west of Cusick dropped hail up to three quarters of an inch in diameter which covered the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 5, 1:40 PM PST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
240 PM PDT FRI JUN 5 2009
.SYNOPSIS...
A STRONG CANADIAN COLD FRONT WILL TRIGGER A ROUND OF THUNDERSTORMS
FOR FRIDAY EVENING...WITH OVERNIGHT SHOWERS. SATURDAY AND THROUGH
THE WEEKEND TEMPERATURES WILL BE MUCH COOLER THAN RECENT READINGS
AND MORE APPROPRIATE FOR LATE SPRING. SEASONABLY COOL CONDITIONS
WITH OCCASIONAL WEAK WEATHER DISTURBANCES WILL CONTINUE INTO NEXT
WEEK.
&&
.DISCUSSION...
TONIGHT THROUGH SUNDAY...THE PACIFIC LOW WILL CONTINUE TO FILL AS
IT TRACKS INTO THE GREAT BASIN...WHILE A CANADIAN TROUGH DIGS
SOUTH AND EAST AND PROPELS A COLD FRONT ACROSS THE INLAND NW. THE
LATTER FEATURE WILL BRING A MORE REGION-WIDE RISK FOR
PRECIPITATION TO THE INLAND NW TONIGHT AND SATURDAY...AS WELL AS
COOLER BUT MORE SEASONAL TEMPERATURES INTO THE WEEKEND.
TONIGHT...THE ATMOSPHERE WILL REMAIN UNSTABLE AND WITH A
RELATIVELY HIGH MOISTURE CONTENT (I.E. DEW POINTS IN THE MID 40S TO
LOWER 50S). THE MOST AGREED ON INSTABILITY LAYS OVER THE LOWER
PALOUSE SOUTHWARD INTO BLUES AND CAMAS PRAIRIE...WHERE EARLY THIS
EVENING SBCAPE RANGES FROM 400 TO 1200 J/KG AND LI VALUES ARE BTW
-1 AND -4 C. THIS INSTABILITY AND MOISTURE AROUND THE PERIPHERY
OF THE PACIFIC LOW WILL CONTINUE TO MEAN SCATTERED CONVECTION FOR
PARTS OF THE SOUTHEAST CWA EARLY TONIGHT (THOUGH IT IS EXPECTED TO
BE MORE NUMEROUS JUST SOUTH IN OREGON). MEANWHILE THE CANADIAN
SYSTEM APPROACHES. THIS WILL LEAD TO AN INCREASED RISK FOR
SHOWERS FROM THE NORTH...AS SYNOPTIC SCALE LIFT INCREASES. THERE
WILL ALSO BE A RISK FOR SOME THUNDERSTORMS WITH THIS FEATURE AS
WELL...MAINLY BEFORE MIDNIGHT...WITH A SECONDARY AREA OF
INSTABILITY STRETCHED FROM THE CASCADES TO NORTHERN PANHANDLE. AS
THE NORTHERLY FLOW STRENGTHENS OVERNIGHT AND DRIER AIR STARTS TO
INVADE...LOOK FOR THE PRECIPITATION THREAT TO WANE NEAR THE UPPER
OKANOGAN LATE.
SATURDAY TO SUNDAY...THE COLD FRONT IS PROPELLED FURTHER SOUTH AS
THE SHARP MID-LEVEL SHORT-WAVE PIVOTS SOUTH ACROSS THE EASTERN
CWA...AND THEN EAST INTO MONTANA INTO SUNDAY. DRIER AIR SLIPS INTO
THE NORTH REDUCING PRECIPITATION CHANCES NORTH OF I-90 SATURDAY.
LINGERING MOISTURE AND INSTABILITY ALONG THE COLD FRONT WILL
HOWEVER KEEP HIGH PRECIPITATION CHANCES FROM THE CENTRAL PANHANDLE
THROUGH PALOUSE...TRAILING INTO THE UPPER COLUMBIA BASIN. THERE
WILL ALSO REMAIN SOME RISK FOR THUNDER HERE WHERE A THIN RIBBON
MARGINAL CAPE/NEGATIVE LIS LAY. BY SATURDAY NIGHT INTO SUNDAY THE
REGION FINDS ITSELF IN A COOLER...DRIER NWLY FLOW. SOME UNSTABLE
LAPSE RATES REMAIN TIED TO IDAHO PANHANDLE...BEING IN THE VCNTY OF
THE TROUGH AXIS. BOTH THE GFS AND NAM INDICATE SOME MOISTURE
WRAPPING AROUND THE TROUGH AS WELL. THIS WILL KEEP A RISK FOR
SHOWERS GOING ACROSS ALL BUT THE LEE SIDE AND DEEPER BASIN ZONES.
CHANCES WILL BEST IN THE AFTERNOON. EXPECT CONTINUE BREEZY
CONDITIONS AND COOLER TEMPERATURES...AS THE CAA AND THE NORTHERLY
FLOW CAUSED 850 TEMPS TO DROP INTO THE UPPER SINGLE DIGITS TO LOW
TEENS. /JCOTE
SUNDAY NIGHT THROUGH FRIDAY...THE REGION WILL BE UNDER THE INFLUENCE
OF AN UPPER LEVEL LOW THAT WILL TAKE UP RESIDENCE OVER WESTERN
MONTANA/SOUTHERN ALBERTA THROUGH MIDWEEK WHEN IT WILL START TO MOVE
EAST. NORTH TO NORTHWEST FLOW WILL PREVAIL OVER THE INLAND NORTHWEST
WITH TEMPERATURES REMAINING NEAR SEASONAL NORMALS. PERSISTENT
NORTHWEST FLOW WILL RESULT IN TERRAIN DRIVEN PRECIPITATION WITH THE
FOCUS ON THE EASTERN MOUNTAINS WITH MAINLY DRY CONDITIONS FOR THE
EAST SLOPES AND THE LOWER BASIN. CLIMATOLOGICALLY SPEAKING...THE
THREAT FOR AFTERNOON THUNDERSTORMS WILL CONTINUE. BY THE END OF THE
WORKWEEK THE PATTERN IS EXPECTED TO SHIFT TO MORE SOUTHWESTERLY FLOW
ALOFT. THIS WILL MEAN WARMER TEMPERATURES WITH A CONTINUED THREAT OF
TERRAIN DRIVEN SHOWERS. /KELCH
&&
.AVIATION...
PRIMARILY VFR CONDITIONS OUTSIDE OF THUNDERSTORMS CORE. A MOIST
AND UNSTABLE ATMOSPHERE WILL HELP DEVELOP ISOLD TO SCT SHOWERS
AND T-STORMS ACROSS THE INLAND NW THIS AFTERNOON...WITH THE
HIGHEST THREAT OVER THE KPUW/KLWS TAF SITES AND IN THE VCNTY OF THE
MOUNTAINS. A COLD FRONT SWINGING IN FROM THE NORTH TONIGHT
WILL BRING A BETTER CHANCE FOR RAIN SHOWERS AND STORMS LATE THIS
EVENING AND EARLY OVERNIGHT...FOLLOWED BY SOME BREEZY CONDITIONS.
SATURDAY MORNING THE HIGHEST PRECIP THREAT WILL SLIDE TO SE WA AND
THE CENTRAL PANHANDLE...INCLUDING THE KPUW/KLWS AGAIN. /JCOTE
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 55 67 44 68 47 73 / 40 20 10 20 20 20
COEUR DALENE 53 64 42 67 45 70 / 40 40 20 20 30 20
PULLMAN 52 64 40 68 43 69 / 40 60 20 20 20 20
LEWISTON 59 69 47 76 51 76 / 50 60 20 20 20 20
COLVILLE 51 71 41 72 42 76 / 40 10 10 20 30 20
SANDPOINT 51 60 40 63 42 68 / 50 20 10 20 30 30
KELLOGG 49 61 39 64 41 67 / 50 60 30 30 30 30
MOSES LAKE 60 79 48 79 50 80 / 20 30 10 10 10 0
WENATCHEE 62 79 52 77 55 80 / 20 20 10 0 0 0
OMAK 58 79 47 75 47 79 / 20 10 10 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR LOWER
GARFIELD AND ASOTIN COUNTIES...NORTHEAST BLUE MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 558 AM PDT FRI JUN 5 2009 IDZ003-004-026-027-WAZ031>033-061300- IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- 558 AM PDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEASTERN WASHINGTON AND THE LEWISTON AREA OF IDAHO TODAY AND THIS EVENING. THESE STORMS WILL BE SLOW MOVING...RESULTING IN LOCALLY HEAVY RAINFALL AND POSSIBLE HAIL. PONDING OF WATER ON ROADWAYS AT LOW SPOTS AND INTERSECTIONS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-002-WAZ034>038-041>044-061300- NORTHERN PANHANDLE-COEUR DALENE AREA-MOSES LAKE AREA- UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 558 AM PDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THIS AFTERNOON AND EVENING THERE WILL BE A CHANCE OF THUNDERSTORMS...WITH SOME STORMS POSSIBLY CONTAINING HAIL...GUSTY WINDS...AND BRIEF HEAVY RAIN ESPECIALLY OVER THE EASTERN THIRD OF WASHINGTON AND NORTH IDAHO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 254 PM PDT FRI JUN 5 2009 WAZ038-052245- FERRY WA- 254 PM PDT FRI JUN 5 2009 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN FERRY COUNTY IN NORTHEAST WASHINGTON UNTIL 345 PM PDT AT 249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 19 MILES WEST OF INCHELIUM...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. WIND GUSTS TO 30 MPH ARE ALSO POSSIBLE. LOCATIONS IMPACTED INCLUDE... RURAL CENTRAL FERRY COUNTY... LAT...LON 4829 11818 4808 11868 4839 11885 4851 11855 TIME...MOT...LOC 2152Z 332DEG 8KT 4836 11865 JCOTE
The Spokane radar (KOTX), 76 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168892.